Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
myAMBERromance

ASTHMA SUFFERERS TAKING SPIRONOLACTONE

Recommended Posts

I'm a 21 year old female and I just started on 50mg (25mg/am and 25mg/pm) of spironolactone approximately one week ago. I had low blood pressure and severe headaches the first 3 days, but adjusted to the dose, headaches stopped, and seemed to be doing fine. I'm supposed to double my dose to 100mg in a few days, but today I had a very unpleasant asthma attack and ended up going to see my doctor about it, considering until today I haven't had an attack in years and didn't even have an inhaler. I know that hormonal changes (specifically lowered testosterone, which is how spiro works) can trigger and/or make women more susceptible to asthma attacks, so what I'm wondering is this- has anyone that suffers from asthma experienced worsening symptoms on spiro? Did they last, or was it only during an adjustment period? Anyone have to stop taking it? Anyone develop asthma while on spiro, that didn't have symptoms before? My doctor and I agreed its best for me to just stay on the 50mg for now and see if my system adjusts to the dose, but anymore attacks and I may have to stop taking it altogether. I REALLY don't want to stop taking it, because its really the only option I have left in treating my acne. But I also don't want to live on edge never knowing if I'm going to have a serious asthma attack while on it. :confused:

Edited by myAMBERromance

Share this post


Link to post
Share on other sites

I too am asthmatic and have been on Aldactone 25mg, and once on Spiro - the cheaper version, when my chemist was out of Aldactone. I didn't like the Spiro version at all; neither the taste or it's effects, even though it's technically the same active ingredient.

I too found that my body had to adjust to this medication (i was a little wheezy at first), but in order to minimise the effects it has on you, I would suggest weaning yourself onto it at a much slower rate as 100mg is a very strong dose. It's worth it in the long run. I agree with your doctor and hope that you you've been able to get used to the 50mg dose. Better that not being able to use it at all. Also, if Aldactone is available in your country, I would try this when you next have to fill your prescription. In Australia Spiro is several dollars cheaper than Aldactone but for me, the savings isn't worth it.

I found that Aldactone did help in minimising the severity and regularity of cystic acne however I would still be susceptible to an acne spot a couple times a year that would linger for a while. But these would be pretty small and concealable, and never 'angry', and my face was clear for the most part. I also found that I was less sweaty (not that I am a sweaty person to begin with!) and my face was less oily.

Alternatively (to the 100mg option) I would ask your dermatologist if it would be worth you staying on the 50mg Spiro dose (if your body has adjusted) but also using EpiDuo gel or Duac creme and an antibiotic with it (if you aren't already doing do so) ie. Doxycycline, which would assist in fighting the infection/bacteria within the acne. I've been doing this (with the 25mg dose) and found it very helpful recently. Then if after 3 months you feel you need to go up to a stronger dose you can go back to 100mg of spiro.

In the meantime if you're able to buy Benzac 2.5% cream over the counter from your chemist (a cheaper and different alternative to the EpiDuo gel or Duac creame) then I would suggest using this together with your spiro. NB: I would advise against opting for the stronger % strength if you are offered it because it can 'burn' your acne and aggravate things further.

I hope this was helpful. Best of luck with it!

Edited by Anabella001

Share this post


Link to post
Share on other sites

Thanks so much for the reply! I was beginning to think I was the only one out there suffering with asthma on spiro!

I've dropped down to 25mg for the time being, and most of my symptoms have gone away. Except that I have unusually low blood pressure, but it was already low before the spiro. With my doctors approval, I will try going back up to 50 again once I've had new bloodwork done in a couple weeks, just to make sure nothing is out of balance and causing these symptoms. I've heard that only 25mg have shown results in some people, but I am 5 foot 7 inches and 140 pounds, so I think 50mg would be optimal for my height and weight. I will definitely look into the Aldactone and some of the topicals you mentioned. Topicals alone have never had lasting results for me, but hopefully in combination with the spiro they will help things.

Thanks once again for the helpful comments!!

Share this post


Link to post
Share on other sites

I know what you are going through! I was taking 125 mg when healing of my acne started. It took 4 months. Then on the 7th month I was feeling dizzy, weak and could not walk far without breathing hard and felt like fainting! I decided to stop spiro first but I was still continously taking my diane birth control. After two months of stopping, oily skin and acne came back! I was put on 50 mg then 75 then 100 mg and that's when it started to heal again. To combat the size effects I am also taking centrum vitamins. There are days when I still feel tired but as long as I eat well and I drink my vitamins, I feel fine.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×